Province warns of presence of a highly potent opioid

Chief Public Health Officer Dr. Heather Morrison is warning Islanders of the presence of a highly potent opioid, in the province.

In the last 24 hours, there has been an increase in the number of overdoses reported in the Charlottetown area. There have been no deaths to report related to these cases.

  • Substance sold as: Fentanyl.
  • Appearance: Orange chunks.
  • Location of overdoses: Charlottetown.
  • Date of overdoses: Thursday, February 8, 2024.

“Fentanyl is a powerful opioid that is 50-100 times stronger than morphine and has caused accidental overdoses and death in individuals who consume street drugs. Carrying naloxone and informing others who may use drugs that naloxone is available across Prince Edward Island are important steps to reduce the risk of possible overdoses” said Dr. Heather Morrison.

A Public Health Alert for suspected fentanyl is in place for the province. Islanders are encouraged to call 911 right away if they suspect an overdose. 

Naloxone is a life-saving medication that can temporarily reverse an opioid overdose situation. Free naloxone kits are available at several locations across the province, including the Health PEI Needle Exchange Program.

Phone-based supervised consumption services are available, including the National Overdose Response Service (NORS) and Brave. People who use drugs are encouraged to contact these services to reduce the risk of overdose, especially if using alone. Both services are available 24/7 and are free, confidential, and non-judgmental.

Many resources are still available to Islanders experiencing addiction. If you need assistance, call the Mental Health and Addictions Access line at 1-833-553-6983 or for more information on Mental Health and Addictions Services. Calls are answered by trained mental health professionals (a registered nurse or a social worker) 24 hours a day, 7 days a week.

Backgrounder: 
What should you do if you suspect an overdose?

  • Call 911 right away if you suspect an overdose (slow or no breathing, not moving or can’t be woken, blue/grey lips or nails, gurgling or snoring sounds).
  • Call 911 even if naloxone is used. Often, the effects of opioids last longer than the effect of naloxone, meaning follow-up care is still needed.
  • For people who use drugs:
    • Do not use drugs alone. Call NORS or Brave.
    • Have naloxone on hand.
    • Start with a test dose. Start low, go slow.
    • Test your drugs using fentanyl test strips, available at Needle Exchange Program sites.
  • Call 911 to save the life of someone who overdoses. The Canadian Good Samaritan law protects people from being charged for simple drug possession.

Media contact:
Morgan Martin
Department of Health and Wellness
mxmartin@gov.pe.ca

Last Updated Date

Friday, February 9, 2024 - 9:52am
Health and Wellness department logo

General Inquiries

Department of Health and Wellness
4th Floor North, Shaw Building
105 Rochford Street
Charlottetown, PE   C1A 7N8

Phone: 902-368-6414
Fax: 902-368-4121

DeptHW@gov.pe.ca